MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE

CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE
Model Number VPR-GW-FT14
Medical Device Problem Codes Material Separation (1562); Noise, Audible (3273)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Known Impact Or Consequence To Patient (2692)
Date of Event 11/30/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of the reported device is in progress.A supplemental report will be submitted when the device analysis is completed.Csi id: (b)(4).
 
Event or Problem Description
The viperwire fractured following an unusual audible noise heard during the procedure in the superior femoral artery, which was 40-70% stenosed.The wire fragment was located in the external illiac artery, but attempts to remove the fragment over the next two hours were unsuccessful.A hematoma formed at the access site.Anticoagulants were administered to the patient and the fragment was then surgically removed.The patient was discharged home the following day.
 
Additional Manufacturer Narrative
(b)(4).
 
Additional Manufacturer Narrative
Failure analysis conclusion: the viperwire and orbital atherectomy device (oad) were returned for investigation.The initial visual and tactile examination of the guide wire revealed the core wire to be fractured near the distal end.The fracture site exhibited post fracture surface wear as a result of the guide wire having been spun over after the fracture.The distal fractured section was not returned.Scanning electron microscopy of the guide wire fractures revealed the guidewire to be severely ground on the outer diameter.The core wire fracture sites and face also exhibited surface wear resulting in outside diameter reduction.It is hypothesized that the proximal guide wire fracture may be a result of the device spinning over a bend or kink in the guide wire.However, the exact cause of the fracture remains unknown.The oad was tested and spun during all three speeds with no abnormalities observed.At the conclusion of the failure analysis, the guide wire fracture was confirmed.However, the report of audible noise could not be confirmed through analysis.The device history records for these viperwire and oad lot numbers have been reviewed.No issues or discrepancies were noted during this review that would have contributed to the reported events.Prior to distribution the wire and device met material, assembly, and quality control requirements.Csi id: (b)(4).
 
Additional Manufacturer Narrative
The device fragment was returned to csi for analysis and the investigation was reopened.Scanning electrom microscopy (sem) showed the proximal fracture face to be consistent with the mating fracture face and supports the original conclusions regarding the fracture.Sem analysis revealed the presence of ductile torsional stresses on the spring tip fracture face of the returned guide wire fragment.Although the exact root cause of the spring tip fracture is undetermined, the sem analysis is consistent with spinning over a tight bend or kink in the wire.Csi id: (b)(4).

Brand Name
DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM
Common Device Name
PERIPHERAL ATHERECTOMY DEVICE
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS, INC.
1225 old hwy 8 nw
st. paul MN 55112
MDR Report Key8206073
Report Number3004742232-2018-00394
Device Sequence Number19493033
Product Code MCW
UDI-Device Identifier10852528005312
UDI-Public(01)10852528005312(17)200731(10)238076
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K151260
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/02/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2020
Device Model NumberVPR-GW-FT14
Device Catalogue NumberVPR-GW-FT14
Device Lot Number238076
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/11/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/03/2018
Supplement Date Received by Manufacturer12/03/2018
01/16/2019
03/27/2019
Initial Report FDA Received Date12/31/2018
Supplement Report FDA Received Date12/31/2018
01/22/2019
04/02/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR
Patient Weight63